Reversing an opioid overdose with naloxone

March 14, 2019 | by Aaron Weiner, Ph.D.
Categories: Healthy Driven Minds

By now we’re all aware that the opioid epidemic is real, and it’s everywhere. 

47,600 lives were lost in 2018 in the United States due to opioid overdose, including 1,946 in Illinois. The death toll does not show any signs of declining. 

The country is hard at work to address this problem from a number of different angles, including medication prescribing guidelines, cutting down on the supply of illicit fentanyl, criminal justice reform, awareness campaigns, increasing access to treatment and de-stigmatizing substance use disorders. 

One critical element of turning the tide is promoting the distribution and use of naloxone — a drug that reverses an opioid overdose for 30-90 minutes. Medical attention is still crucial after using naloxone, as the drug will wear off and the overdose could return.

The majority of our first responders in Illinois now carry naloxone. The efforts of these men and women have been critical in keeping individuals suffering from addiction alive long enough to attend treatment and eventually recover. In DuPage County alone, first responders saved 175 lives with naloxone in 2017, up from 32 saves in 2014.

But equipping first responders with naloxone is not enough. Far too often someone has died of an overdose before a first responder can arrive on the scene to administer naloxone. To intervene sooner and save a life, the person who finds their friend or loved one unconscious from an overdose must already have naloxone on hand and know how to use it. 

To help ensure that naloxone is present when and where it needs to be, Linden Oaks Behavioral Health, the DuPage County Health Department and the City of Naperville are collaborating to host a series of three naloxone training workshops in March, April and May. 

The workshops will provide an overview of the opioid epidemic and what each of us can do about it. There will also be training for how to administer Narcan, a naloxone nasal spray that it is easy to use in the event of an emergency.

The DuPage County Health Department will provide registered participants with their own dose of naloxone, allowing them to act swiftly if they find a friend or loved one in an overdose state.

Together, we can make a difference in the health of our community.  

Join us for our first workshop on Monday, March 25 from 6-8 p.m. at North Central College in Naperville, and learn about the signs and symptoms of an opioid overdose and how to use the lifesaving antidote Narcan. Register for the March 25 workshop.

If you or a loved one needs help with drug or alcohol addiction, you aren’t alone. Find support at Linden Oaks Behvioral Health.

Leave a Comment

|
HDMomspreclampsiacrop

Preeclampsia: Be aware of this silent condition during pregnancy

Most women can’t feel their blood pressure rising, but high blood pressure is an important red flag of preeclampsia.

Read More

genetic-screening

Genetic screening can provide vital health information

Genetic testing examines your DNA makeup, or your body’s chemical instructions inherited from your parents.

Read More

heat-stroke

Warning signs of heat stroke

Heat exhaustion and heat stroke are two levels of illness you can experience when your body loses its ability to...

Read More